Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

August 16, 2005Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2005, 4:18 PM EDT for Mercer County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 4:18 PM EDT (20:18 UTC)
Expired
Aug 16, 2005, 5:00 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:30 PM EDTTSTM WND DMGWenonah, WVTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162018
SVRRNK
WVC055-162100-
/O.NEW.KRNK.SV.W.0129.050816T2018Z-050816T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF WENONAH...OR ABOUT 7 MILES NORTHWEST OF MATOAKA...AND
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  WENONAH...
  KEGLEY...
  PRINCETON...
  ATHENS...
  ELGOOD...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 162040
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE AUG 16 2005

WVC055-162100-
/O.CON.KRNK.SV.W.0129.000000T0000Z-050816T2100Z/
MERCER WV-
437 PM EDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
MERCER COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEGLEY...OR ABOUT NEAR
MATOAKA...MOVING SOUTHEAST AT 30 MPH. ALTHOUGH THE LINE OF STORMS 
HAVE WEAKENED SINCE 415 PM...STRONG WINDS ARE LIKELY FROM CAMP CREEK 
SOUTH TO SANDLICK AND BLUEFIELD.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA. 

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089

$$

JH
000 
WWUS51 KRNK 162058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT TUE AUG 16 2005

WVC055-162105-
/O.EXP.KRNK.SV.W.0129.000000T0000Z-050816T2100Z/
MERCER WV-
455 PM EDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY WILL EXPIRE AT
500 PM EDT...

AT 454 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. GUSTY WINDS TO 35 MPH ALONG WITH HEAVY RAIN WILL CONTINUE 
ACROSS THE EASTERN PART OF MERCER COUNTY THROUGH ABOUT 530 PM.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA. 

PERSONS IN MERCER COUNTY SHOULD REPORT SEVERE WEATHER BY CONTACTING 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 
6...2 1 5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:35 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 16, 3:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT TUE AUG 16 2005

.SHORT TERM (TONIGHT)...
A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH
IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT.
INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH
LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE
FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE
PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY
MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE
VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST
OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH
AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR
SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED
PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST
OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE
THURSDAY.

FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE
SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER
WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE
WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER
ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST
VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF
OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING
INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL
SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH
AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH
SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE
ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER
BEHIND IT FOR THE START OF THE NEXT WORK WEEK.

&&

.AVIATION...
THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING
HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF
SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE
TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG
WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY
LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS
AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS.
RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE
MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS.

NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION
PROBLEMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK/DS/SK
Hazardous weather outlook, Aug 16, 11:00 AM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1100 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SK

In the hours before

Special weather statement, Aug 16, 11:06 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1106 AM EDT TUE AUG 16 2005

...SEVERE WEATHER POSSIBLE TODAY...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN
APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL
PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE...MAINLY IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR FURTHER UPDATES.

SK
Local storm report, Aug 16, 3:29 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     9 SE CHARITY            36.72N 80.10W
08/16/2005                   PATRICK            VA   TRAINED SPOTTER

            SEVERAL LARGE LIMBS, 5-6 INCHES DIAMETER DOWN.

&&

WHP
Local storm report, Aug 16, 4:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BURNT CHIMNEY           37.10N 79.83W
08/16/2005  0.75 INCH        FRANKLIN           VA   TRAINED SPOTTER

0330 PM     TSTM WND DMG     3 SW HUDDLESTON         37.14N 79.52W
08/16/2005                   BEDFORD            VA   COUNTY OFFICIAL

            TREES DOWN

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:10 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.